ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2011) 25 P240

Cranial nerve palsy related to previous radiotherapy in a treated case of acromegaly

Allison Martin & Gul Bano


St Georges Hospital, London, UK.


A 56-year-old woman presented with an acute onset of left sided ptosis, diplopia and failure of upward gaze almost 20 years after conventional pituitary irradiation for a growth hormone secreting tumour. Her visual fields were full. Visual acuities were 6/9 in the right eye and 6/6 in the left eye. She had a complete left third nerve palsy. She was growth hormone deficient and had primary hypothyroidism, hypercholesterolemia and hypertension. These were well controlled on treatment. A MRI of the pituitary showed a haemorrhagic cyst. Her pituitary MRI had been stable for many years.

There are only two other reported cases of radiation induced acute third nerve palsy in the literature. This condition is rare but has lasting debilitating effects. Conventional radiotherapy is a highly effective form of treatment for pituitary tumours. It is recommended as second or third line treatment after subtotal resection of large aggressive tumours to prevent tumour regrowth; after near total resection of hormone secreting adenomas which demonstrate hormone activity postoperatively and also after a pituitary apoplectic event to reduce the risk of recurrence. It is sometimes used as first line treatment in patients deemed unfit for surgery.

Hypopituitarism is still the most common long term side effect of pituitary irradiation with an incidence of 13–56%. If single doses of 2.0 Gy and total doses of 50 Gy are not exceeded the risk of other complications is small: brain necrosis 0.2%, deterioration in vision 1.7%, vascular changes 6%, neuropsychological disorders such as dementia 0.7% and secondary malignancies 0.8%.

Article tools

My recent searches

No recent searches.